Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Why am i falling apart?
Feb 19, 2003

first up, thanks for the most informative site on the web...

here is my deal. middle 30's in good shape, good health and i tested positive a year ago... actually found out while i was seroconverting because i was hospitalized. the HIV specialist i found, suggested early treatment... claiming the numerous benifits of early treatment.... and so, that is what i did. BUT, i have had nothing but problems ever since. my initial regimen included Kaletra, but due to problems had to stop... next up was the AZT... it killed my stomach, i stopped. switched to combivir... it STILL made me sick... i stopped. at that point my regimen was Zerit, Viramune, Ziagen, and Epivir. after about 5 months of this (and never feeling perfectly well, mostly feeling like a had a sloshy stomach), i started getting these SHARP pains in my shins and feet. The doctor immediately took me off the Zerit and put me on Viraed. Apparently i was the lucky 1 out of so many that can get neuropathy from Zerit. Though it has been 3 weeks since i stopped the Zerit, the pain has gotten worse, and even moved to my arms and hands now... constant electric shocks through my arms and legs 24/7... it's a wonderful thing. Though my Doc offered some drugs for the reversal of the neuropathy, I decided not to take them as she said it does not work with everyone, takes a lot of time, and can make me sleepy. that is a problem as I am ALREADY tired all the time, usually because I cant sleep very well due to the constant pain. will it ever go away on its own? how long can it take? then finally, i looked in the mirror the other day and noticed my amazing beefy legs have vanished, and apparently decided to take my butt with them. So much for being happy i dropped 10 pounds in a month... it was all in my legs and butt. I heard this can be from the Zerit also(?) I will admit, it SEEMS like it happen in just the last month.. I would have noticed it sooner I think. so here I am, my body looks freaky, i have a constant ringing in my left ear, my stomach NEVER feels settled, i have what feels like electro shock therapy going on through my body, i am ALWAYS tired (i sleep 12 hours a day), i have no sex drive, and dont even get me started on the weird swollenness around my outside ring of my belly button.... so basically, WHY after starting early treatment am i falling apart? so many problems... is it the drugs, or the virus? and am I guaranteed problems the rest of my life? my number seem good, undetectable for over 4 months, 400-600 t-cell count and at 42. but why all the problems? would have i been better off not starting treatment early? and will these problems get worse or settle down?

sorry for the lengthy question, but sometimes i feel like i am being a baby with my doctor always calling because i am concerned when i am sure there are people much worse off than me that want her time.

any help or advise you can give would be great! thanks again!

Response from Dr. Henry

If your CD4 count was low << 350 then early treatment makes sense though those side effects in your case were overwhelming (your experience was much worse than usual--why we can't say now but may be due to genetics of handling the drugs etc). If your CD4 count was never < 350 then getting off the drugs and trying to clear our your system seems like an attractive option to discuss with your HIV doc. You may want to consider trying some alternative meds than could possibly improve some of your side effects (for advice try www.daair.org or Jon Kaiser's book Healing HIV). It is not a good outcome if you are suffering from side effects so your situation deserves a priority evaluation! KH



Previous
domonic
Next
Fusion Inhibitors

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement